Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


NNRI
Aug 10, 2003

Do all NNRI cause lipoatrophy? I know d4t and azt have been linked to lipoatrophy but what about viread, 3tc, and ziagan. Does it help to switch NNRI ie viread for azt or taking NNRI out or combo all together which doesn't leave much of a choice.

Response from Dr. Moyle

The available information would suggest that the risk of developing lipodystrophy is lower with AZT than d4T, lower with abacavir than d4T, and lower with tenofovir than d4T. Individuals who switch from AZT or d4T to abacavir generally recover fat overtime and, anecdotally, this also occurs in individuals who are switched to tenofovir. 3TC is such a widely used drug that it is difficult to tease out any contribution it may have to lipodystrophy, however, it is generally perceived as being a low/no risk drug for this problem. This being said, it is still possible that if you have other not drug-related risk factors such as aged over 40, a history other low CD4 cell count or a serious illness in the past, all carry certain genes which seem to increase the risk of lipodystrophy it is possible that you may develop some body shape changes regardless of what therapy you take.

I hope this helps

Best wishes

Graeme Moyle


Previous
lipodystrophy
Next
Too many T-cells?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement